Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 70, NWS Wilmington, OH

June 28, 2005Franklin County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 28, 2005, 11:04 AM EST for Franklin County, Indiana. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 11:04 AM EST (16:04 UTC)
Expired
Jun 28, 2005, 11:45 AM EST
In force
41 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Franklin County, IN

The radar

The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 11:15 AM ESTHAIL 0.55 Se Brookville, IN
Jun 28, 11:25 AM ESTTSTM WND DMG2 W Brookville, INFEW TREES DOWN ON HIGHWAY 52

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 281604
SVRILN
INC047-281645-
/O.NEW.KILN.SV.W.0070.050628T1604Z-050628T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1104 AM EST TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN INDIANA

* UNTIL 1145 AM EST

* AT 1057 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
  BROOKVILLE...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BROOKVILLE...

IN ADDITION...CEDAR GROVE...MOUNT CARMEL AND MIXERVILLE ARE NEAR THE
PATH OF THIS SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3943 8515 3931 8510 3931 8483 3952 8483

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:38 AM EST, 26 minutes earlier.

Area forecast discussion, Jun 28, 10:38 AM EST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
1138 AM EDT TUE JUN 28 2005

.SHORT TERM (REST OF TODAY)... UPDATE OUT SHORTLY TO CLEAN UP
MORNING WORDING AND ADJUST TEMPERATURES.  ACROSS THE SOUTHWEST
WHERE SKIES ARE CURRENTLY PC HAVE RAISED TEMPERATURES TO NEAR 90
RATHER THAN UPPER 80S.  KEPT LIKELY POPS ACROSS ENTIRE CWA.  WITH
AFTERNOON HEATING...MODERATE INSTABILITY IN PLACE AND WEAK VORT
PASSING THROUGH...SHOWERS AND THUNDERSTORMS SHOULD NOT HAVE
TROUBLE FORMING.

&&

.PREVIOUS DISCUSSION...
(ISSUED 747 AM EDT TUE JUN 28 2005)

AVIATION (12Z-12Z)...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH UPPER TROF AND S/W
CURRENTLY PUSHING NORTHEAST...NORTH OF TAF SITES.  EXPECT MORE
DEVELOPMENT AS HEATING OCCURS.  MVFR HZ/BR WILL OCCUR AGAIN
TOMORROW MORNING.  KLUK MAY EXPERIENCE IFR FG...ESPECIALLY IF
RAINFALL OCCURS THERE TODAY.

PREVIOUS DISCUSSION...
(ISSUED 249 AM EDT TUE JUN 28 2005)

SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
THERE WAS SOME ISOLATED CONVECTIVE ACTIVITY...MAINLY SW OF THE FCST
AREA...ASSOCIATED WITH AN UPPER LOW/TROF.  TEMPERATURES WERE MAINLY
IN THE LOW TO MID 70S.

FOR TODAY...THE AFOREMENTIONED UPPER TROF AND S/W WILL WORK ACROSS
THE AREA.  THERE IS MODERATE INSTABILITY WITH PW(S) AROUND 1.75
INCHES.  GIVEN THIS...AND CONSIDERING MET AND MAV GUIDANCE POPS...IT
APPEARS THAT COVERAGE WILL BE MORE EXPANSIVE THAN MONDAY...SO HIGH
LIKELY POPS WHICH ARE A BIT BELOW THE MAV AND MET GUIDANCE SEEMS
REASONABLE...TAPERING OFF INTO THE EVENING.

TONIGHT...WILL CARRY ONLY SLIGHT CHANCE POPS AFTER MIDNIGHT.
LOW TEMPS WILL BE SOMEWHAT LOWER THAN THIS MORNING IN THE UPPER 60S
TO LOWER 70S.

ON WEDNESDAY...ANOTHER S/W MOVES ACROSS THE FCST AREA. NAM TIME
HEIGHT PROFILES SHOW MORE MID AND HIGH LEVEL MOISTURE THAN THE GFS
DOES...AND THIS IS REFLECTED IN HIGHER MAV THAN MET GUIDANCE HIGH
TEMPS...IN THE LOWER 90S COMPARED WITH MID TO UPPER 80S.  ALSO...MAV
GUIDANCE POPS ARE LOWER AS WELL.  WILL COMPROMISE ON BOTH...LEANING
SOMEWHAT TOWARD THE MAV/GFS...WITH CHANCE POPS TAPERING OFF INTO THE
EVENING AGAIN WITH LOWS NEAR 70 WEDNESDAY NIGHT.

PREVIOUS DISCUSSION...
(ISSUED 150 AM EDT TUE JUN 28 2005)

AVIATION (06Z-06Z)...
TIMING CONVECTION AT TAF SITES WILL BE MAIN CHALLENGE. MOST
ACTIVITY HAS DIMINISHED ACROSS THE AREA BUT CANNOT RULE OUT SOME
DEVELOPMENT BEFORE DAYBREAK ESPECIALLY IN WESTERN LOCATIONS CLOSER
TO AXIS OF SHEARED SHORT WAVE. HAVE DECIDED TO HOLD OFF ON
PRECIPITATION FOR THE SCHEDULED RELEASE AND CONTINUE TO MONITOR
TRENDS. BETTER CHANCE OF CONVECTION WILL COME WITH HEATING.
LIMITED TEMPO TSRA TO EARLY TO MID AFTERNOON WITH VCTS OR CB
DESIGNATOR USED AT TIMES OF LOWER PROBABILITY. IT APPEARS THAT
SHOWERS AND THUNDERSTORMS WILL HAVE DIMINISHED AND/OR MOVED EAST
OF THE TAF SITES BEFORE 00Z.

(ISSUED 340 PM EDT MON JUN 27 2005)

LONG TERM (WEDNESDAY THROUGH MONDAY)...
CDFNT LOCATED NEAR OR N OF FCST AREA STARTING 12Z WED. SLY FLOW
AHEAD OF IT COMBINED WITH AXIS OF H5 TROF AT ROUGHLY THE SAME TIME
WILL INCREASE CHANCE OF SHOWERS OVER FCST AREA DURING THE DAY. HAVE
ENDED PRECIP OVER THE WEST BY 0Z THURS AND THE EAST BY 6Z AS THE
FRONT WASHES OUT AND NEVER GETS THROUGH THE FCST AREA. DAYTIME HOURS
ON THURS BRINGS ANOTHER FRONT RIDING ALONG WASHED OUT BOUNDARY FROM
PREVIOUS ONE WITH THE LOW IN THE UPPER MIDWEST TRACKING N OF THE
GTLKS. H5 PATTERN WEAKENS BUT THE MEAN TROFFINESS GENLY RUNS FROM
SRN GTLKS THROUGH THE OH AND TNVLYS. OVERNIGHT WED SHOWS THE NRN
PORTION OF THE H5 TROF BECOMING ZONAL FROM ABOUT THE OHRVR NWD. THE
SFC FNT THURS BECOMES MORE OPEN AS THE FORCING SHIFTS WELL TO THE N.
WAVES WILL MOVE THROUGH THE ZONAL FLOW AND ONLY CHANCE POPS EXPECTED
LATER IN THE DAY WITH BEST CHANCE TO THE N...LOW OR SCHC TO THE S AS
THE SFC WAVE OPENS.

BY FRI...GFS HAS SOME POST FRONTAL SHOWERS TO THE S EARLY IN THE
DAY...WILL LEAVE OUT ATTM UNLESS SRN FCST OFFICES ARE HITTING IT UP.
SFC HI BUILDS OVER THE UPPER MIDWEST AND NRLY FLOW IS PROGGED OVER
FCST AREA THROUGH 18Z SAT AS THE HI TRACKS TOWARD KTOL. STILL A GOOD
AMOUNT OF DOWNWARD MOTION SAT AND SAT NIGHT WHILE SUN SEES RETURN
FLOW WHICH JUST SLIGHTLY BUILDS H5 HEIGHTS. FCST TO REMAIN DRY SUN
AS THE SFC FRONT AND ANY FORCING IS IN THE MIDWEST...WELL W OF FCST
AREA. H5 HEIGHTS CONTINUE TO BUILD SUN AND MON...AND THE SFC FNT
ISNT PROGGED TO BE ANYWHERE NEAR FCST AREA DURING THIS TIME. A
QUICKER PROGRESSION MAY LEAD TO SHOWER ACTIVITY LATER MON...WILL
LEAVE OUT PRECIP ATTM AND SEE WHERE ITS PROGGED TOMORROW.

MAV IS TOO WARM AND TOO DRY ON WED...ALTHOUGH THE TREND IS TO LOWER
POPS AND INCREASE TEMPS. PREFER THE BLEND OF MAV/MET WHICH IS CLOSE
BUT SLIGHTLY COOLER THAN FWC AND CLOSE TO FWC POPS. RAISED A DEGREE
FROM PREVIOUS FCST WED AND WED NITE...SIMILAR TO PREV FCST THURS AND
THURS NITE. ON FRI...HIGH BUILDS IN AND NRLY FLOW KEEPS COOLER TEMPS
OVER FCST AREA...POSSIBLY DIPPING INTO THE 50S OVERNIGHT. SAT TEMPS
WERE TOO COOL...EVEN WITH CAA...SKIES SHOULD BE MOCLEAR AND THIS
WILL ALLOW BOUNDARY LAYER TO RISE INTO THE 80S WITH LOWER
HUMIDITIES. HIGH MAINTAINS COOLER AND DRIER AIR OVER US SAT AND SAT
NIGHT...WITH A SLOW INCREASE IN TEMPS EXPECTED SUN AND MORE SO ON
MON.

FRANKS

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SHORT TERM...
Hazardous weather outlook, Jun 28, 3:59 AM EST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
459 AM EDT TUE JUN 28 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
459 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. ONE OR TWO
STORMS COULD BECOME STRONG ENOUGH TO PRODUCE WIND DAMAGE. IN
ADDITION...THE STORMS WILL PRODUCE HEAVY RAINFALL WHICH COULD RESULT
IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY HAZARDOUS WEATHER TODAY...SPOTTER
ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 28, 5:29 AM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
629 AM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             1 SE CAMBRIDGE CITY     39.80N 85.16W
06/28/2005  0.75 INCH        WAYNE              IN   TRAINED SPOTTER

0603 AM     HAIL             DUBLIN                  39.81N 85.21W
06/28/2005  0.75 INCH        WAYNE              IN   AMATEUR RADIO

            ALSO 4-6 INCH TREE LIMBS DOWN,1 TREE UPROOTED

&&

HUGHES
Local storm report, Jun 28, 6:19 AM EST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
719 AM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             NEW MADISON             39.97N 84.71W
06/28/2005  0.88 INCH        DARKE              OH   AMATEUR RADIO

&&

SAM

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:42 AM ESTSevere Thunderstorm WarningILNFayette, Wayne50 min
Jun 28, 5:43 AM ESTSevere Thunderstorm WarningILNWayne47 min
Jun 28, 5:48 PM ESTSevere Thunderstorm WarningILNSwitzerland27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.